Back to Health & medical

The side effects of prolactin-reducing medication

By Andrew Pennington 1 min read

Q: I am on prolactin-reducing medication. Its long-term use has caused my skin to change to an unhealthy-looking dull and dark colour. Is there something I can do to help maintain my skin colour?

Prolactin is a hormone secreted by the pituitary gland in the brain and is most commonly associated with breastfeeding because releasing it stimulates milk production in the breast. I am not certain of why you are taking a prolactin-reducing medication long-term, but common prolactin-reducing medications do not list darkened skin as a known side effect, so I would be concerned that perhaps there is another reason for your changed skin colour. I would recommend discussing further with the doctor who prescribed the medication. You could also speak with the pharmacist who dispensed the medication to get some more information about it.


Have a question for our panel of experts? Ask them here!

Any advice given is general in nature and is not intended as a substitute for medical advice and must not be relied upon as such. For any healthcare advice, always consult a healthcare practitioner.

Andrew Pennington is a GP with Sanctuary Lifestyle Clinic.